ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: PO2381

Gabapentin Toxicity in Existing and Developing Renal Failure

Session Information

Category: Trainee Case Report

  • 1800 Pharmacology (PharmacoKinetics, -Dynamics, -Genomics)

Authors

  • Rivera, Zaiyara Adorno, University of Florida College of Medicine - Jacksonville, Jacksonville, Florida, United States
  • Hasan, Irtiza, University of Florida College of Medicine - Jacksonville, Jacksonville, Florida, United States
  • Heilig, Charles W., University of Florida College of Medicine - Jacksonville, Jacksonville, Florida, United States
Introduction

Gabapentin is a medication used to treat partial onset seizures, neuropathic pain caused by diabetic neuropathy, postherpetic neuralgia, & central neuropathic pain.This medication is nearly completely excreted by the kidneys. It is recommended as one of a number of first-line medications for the treatment of pain.

Case Description

Here we report two cases of potential Gabapentin toxicity across the spectrum of renal insufficiency. The first case was a 48-year-old female with a history of ESRD (HD X 3 times/week), HCV, DM, HTN and spinal abscess presented with new onset seizure, body stiffening with head and eye deviation, confusion, fall and hypertensive emergency while awaiting for dialysis. She had a second seizure while in the ED and was started on anti-seizure medication Levetiracetam. Home medications included Gabapentin (800 mg TID). Head CT was unremarkable. The second case was a 69-year-old female patient with a history of DM, peripheral vascular disease, coronary artery disease & atrial fibrillation who presented with worsening of non-healing left heel ulcer. Home medications included Gabapentin (300 mg 3 times daily). The patient developed contrast-induced AKI due to a CT angiogram procedure on admission. Following the development of AKI, the patient became confused without evidence of significant azotemia (BUN 33). Both the cases were found to be arousable and GCS of 12/15, intact strength & sensation of both extremities, no ataxia, dysarthria, hemineglect or signs of pronator drift. In both cases, Gabapentin toxicity was suspected and the dosage of Gabapentin was reduced to 100 mg orally at night. There was a drastic improvement of confusion and other symptoms within 2 to 3 days post dosage adjustment in both patients.

Discussion

Renal insufficiency predisposes patients to increased risk of gabapentin induced toxicity due to reduced clearance. Advanced age and other comorbidities may further accelerate the risk. The range of Gabapentin toxicity across the spectrum of renal insufficiency is underrecognized. In this case report, the patient with AKI only was confused and the patient with ESRD had myoclonus and seizure in addition to confusion. There seems to be a graded increase in toxicity with the corresponding deterioration of renal function. Heightened awareness about medication toxicity developing in renal failure is important to prevent significant adverse effects.